Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 1997, 3:12 PM CST for Butler County, Ripley County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1997, 3:12 PM CST (21:12 UTC)
- Expired
- Feb 28, 1997, 4:00 PM CST
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Butler County, MO, Ripley County, MO
The radar
The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 282112 SVRPAH MOC023-181-282200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 312 PM CST FRI FEB 28 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSOURI ...BUTLER COUNTY...SOUTHEASTERN RIPLEY COUNTY A SEVERE STORM WILL MOVE THROUGH OR NEAR NAYLOR BY 320 PM CST AND POPLAR BLUFF MISSOURI BY 330 PM CST. AT 311 PM CST...DOPPLER RADAR WAS 10 MILES SOUTHEAST OF POPLAR BLUFF OR NEAR SUCESS ARKANSAS. THE STORM WAS MOVING NORTHEAST AT 50 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PR$EPARE FOR DAMAGING WIND IN EXCESS OF 57 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. PAUL W
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:06 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 28, 1:06 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST FRI FEB 28 1997 POPS AND QPF ARE THE MAIN FORECAST PROBLEMS THROUGH SATURDAY. STRENGTHENING SOUTHERLY LOW LEVEL FLOW WILL CONTINUE THROUGH SATURDAY. 850 JET WILL INCREASE TO BETWEEN 40 AND 50 KNOTS TONIGHT...ADVECTING VERY MOIST GULF AIR NORTHWARD. FWC DEW POINTS INCREASE TO AROUND 60 DEGREES BY 18Z SATURDAY...WHICH MAY BE A BIT CONSERVATIVE IN VIEW OF 70 DEGREE DEW POINTS CURRENTLY POISED ALONG THE GULF COAST. PREFER ETA 1000 MB DEW POINTS...WHICH RISE INTO THE MID 60S OVER WRN KENTUCKY SATURDAY. TSRA DEVELOPED IN STRONG 850 MB WARM AIR ADVECTION ZONE ACROSS CENTRAL AND WESTERN ARKANSAS. THIS ACTIVITY MAY REDEVELOP NORTHEAST ACROSS THE FA THIS EVENING AS LOW LEVEL THETA-E ADVECTION INCREASES. ETA/NGM INDICATE DEEPER LOW LEVEL MOISTURE WILL BE EAST OF THE MISSISSIPPI RIVER...AND THIS IS REFLECTED IN THE QPF OF BOTH MODELS TONIGHT. WOULD NOT BE SURPRISED IF ACTIVITY INCREASES IN COVERAGE AS IT REACHES THE FA TONIGHT. MODEL QPF SEEMS A LITTLE UNDERDONE CONSIDERING THE COPIOUS LOW LEVEL MOISTURE SUPPLY AVAILABLE. LOW CLOUD DECK OVER ARKANSAS AND WEST TENNESSEE HAS BEEN MAKING STEADY PROGRESS NORTHWARD...AND SHOULD OVERSPREAD THE FA THIS EVENING. CLOUDS AND SOUTH WINDS SHOULD HOLD TEMPS AT OR ABOVE FWC LOWS TONIGHT. LOWS MAY OCCUR EARLY TONIGHT...ESPECIALLY IN RAIN COOLED AREAS. FORECAST PROBLEM FOR SATURDAY IS SEVERE WEATHER POTENTIAL. ETA IS FASTER WITH ITS MOVEMENT OF THE COLD FRONT...TAKING IT TO NEAR CGI BY 00Z. BOTH MODELS SHOW AXIS OF STRONGEST INSTABILITY ALONG THE LOWER OHIO VALLEY AT 00Z. MUCH WILL DEPEND ON HOW MUCH DIURNAL HEATING OCCURS...I.E. WHETHER LOW CLOUDS BREAK. WIND FIELDS WILL BE QUITE IMPRESSIVE....HOWEVER BEST UPPER DYNAMICS AND MOISTURE WILL BE WELL TO THE SOUTH. ANY MCS DEVELOPMENT OVER THE GULF COAST REGION COULD UNDERMINE DEVELOPMENT FURTHER NORTH. SPC OUTLOOK FOR DAY 2 LOOKS REASONABLE...PLACING HIGHER RISK SOUTH OF THE FA. WITH HIGH SOIL MOISTURE AND RIVER LEVELS...WILL HAVE TO MONITOR FLOOD POTENTIAL WITH THIS SYSTEM. YORK
In the hours before
Special weather statement, Feb 28, 11:58 AM CST, 3 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-282100- THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 1159 AM CST FRI FEB 28 1997 THUNDERSTORMS ARE LIKELY ACROSS WESTERN KENTUCKY...SOUTHEAST MISSOURI...AND FAR SOUTHERN ILLINOIS TONIGHT. THROUGH 6 AM...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A WARM FRONT WILL MOVE NORTH ACROSS THE LOWER OHIO VALLEY TONIGHT...ACCOMPANIED BY AN INFLUX OF WARMER AND MORE HUMID AIR. TEMPERATURES AT SUNRISE MAY BE NEAR 60 DEGREES. STRONG SOUTH WINDS JUST ABOVE GROUND LEVEL WILL BRING MORE UNSTABLE AIR NORTHWARD AS THE NIGHT GOES ON...INCREASING THE CHANCE OF STORMS. THUNDERSTORM ACTIVITY OCCURRING OVER ARKANSAS LATE THIS MORNING WAS MOVING NORTHEAST AT 35 MPH...AND COULD AFFECT SOUTHEAST MISSOURI AS EARLY AS THIS EVENING. ACTIVATION OF SPOTTERS IS NOT ANTICIPATED TONIGHT. AS THE AIR BECOMES EVEN MORE MOIST AND UNSTABLE SATURDAY...SEVERE THUNDERSTORMS COULD DEVELOP. MORE DETAILED INFORMATION ON THIS THREAT WILL BECOME AVAILABLE LATE TONIGHT AND SATURDAY MORNING. YORK
Special weather statement, Feb 28, 11:59 AM CST, 3 hours 13 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-282100- THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 1159 AM CST FRI FEB 28 1997 THUNDERSTORMS ARE LIKELY ACROSS WESTERN KENTUCKY...SOUTHEAST MISSOURI...AND FAR SOUTHERN ILLINOIS TONIGHT. THROUGH 6 AM...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A WARM FRONT WILL MOVE NORTH ACROSS THE LOWER OHIO VALLEY TONIGHT...ACCOMPANIED BY AN INFLUX OF WARMER AND MORE HUMID AIR. TEMPERATURES AT SUNRISE MAY BE NEAR 60 DEGREES. STRONG SOUTH WINDS JUST ABOVE GROUND LEVEL WILL BRING MORE UNSTABLE AIR NORTHWARD AS THE NIGHT GOES ON...INCREASING THE CHANCE OF STORMS. THUNDERSTORM ACTIVITY OCCURRING OVER ARKANSAS LATE THIS MORNING WAS MOVING NORTHEAST AT 35 MPH...AND COULD AFFECT SOUTHEAST MISSOURI AS EARLY AS THIS EVENING. ACTIVATION OF SPOTTERS IS NOT ANTICIPATED TONIGHT. AS THE AIR BECOMES EVEN MORE MOIST AND UNSTABLE SATURDAY...SEVERE THUNDERSTORMS COULD DEVELOP. MORE DETAILED INFORMATION ON THIS THREAT WILL BECOME AVAILABLE LATE TONIGHT AND SATURDAY MORNING. YORK
Local storm report, Feb 28, 3:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST FRI FEB 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM PORTAGEVILLE MO .5 INCH HAIL
02/28/97 NEW MADRID REPORTED BY PORTAGEVILLE
PD/EOCLocal storm report, Feb 28, 3:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST FRI FEB 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM PORTAGEVILLE MO .5 INCH HAIL
02/28/97 NEW MADRID REPORTED BY PORTAGEVILLE
PD/EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:48 PM CST | Severe Thunderstorm Warning | PAH | New Madrid | 42 min |
| Feb 28, 3:25 PM CST | Severe Thunderstorm Warning | PAH | Mississippi | 35 min |
| Feb 28, 3:52 PM CST | Severe Thunderstorm Warning | PAH | Scott, Stoddard | 53 min |
| Feb 28, 4:28 PM CST | Severe Thunderstorm Warning | PAH | New Madrid | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.